Skip to main content
Home

Very Small Bowel Movements in a 15-Year-Old Dog on Arthritis Medicine

by A reader

Reader Question
My 15-year-old, 60-pound Chow and Lab mix takes an anti-inflammatory medicine for arthritis and a hip and joint supplement twice a day. For a couple of weeks his bowel movements have been very small, smaller than a cat's. Is this cause for concern?


Answer from Our Team

Smaller stools in an old dog are often not serious. They can simply mean he is eating a little less, or that his gut is moving more slowly, which is common with age. Constipation also becomes more common in older dogs. Arthritis can play a part, too, because squatting hurts, so some dogs hold their stool.

Neither his arthritis medicine nor the joint supplement should directly make stools smaller, but this type of medicine (an NSAID) can reduce appetite, and less food means less stool. It can also cause stomach and gut ulcers. Stop it and call your vet if you see black, tarry or bloody stool, vomiting, a poor appetite or unusual tiredness. Dogs on long-term NSAIDs should also have regular blood tests to check the liver and kidneys.

Because this has gone on for a couple of weeks, it's worth a vet visit. Watch whether he strains, passes thin or ribbon-like stools, or is losing weight. Your vet can do a rectal exam to check for constipation, an enlarged prostate if he isn't neutered, or a growth that could be narrowing the passage. If he strains with nothing coming out, vomits or seems painful, take him in the same day.

See dog bowel movements and constipation in dogs.

This is general information, not a diagnosis. Please follow your own vet's advice.

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Bowel.